Thunderstorm Wind, Carroll
- When
- July 11, 5:20 PM EST
- Where
- Carroll County, 5 mi N of Delphi
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.650, -86.667
Trees and power lines down
Squall line moved across central Indiana during the evening producing scattered wind damage. Hardest hit were the Castleton and McCordsville areas where several homes received minor roof and shingle damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Squall line moved across central Indiana during the evening producing scattered wind damage. Hardest hit were the Castleton and McCordsville areas where several homes received minor roof and shingle damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 11, 1:10 PM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 110 PM EST FRI JUL 11 2003 FORECAST CHALLENGE WL BE TIMING...CVRG OF TRWS ACRS THE FA TNGT. LATEST VSBL PIX/SFC OBS WERE SHOWING SCT-BKN DIURNAL CU ACRS CNTRL INDIANA IN CYCLONIC FLOW REGIEME AS AN UPR LOW WAS LIFTING NE ACRS NRN LAKE HURON. MEANWHILE...SFC ANLYS HAD A TROF EXTENDING FM UPR LWR MI-SCNTRL IA TO NRN KS. MODELS IN PRETTY GOOD AGREEMENT FOR THE MOST PART...HOWEVER THERE WAS ONE EXCEPTION. ETA/GFS WERE QUICKER WITH THE SFC TROF AND INSTABILITY THAT POOLS ALONG AND AHEAD OF THE TROF THAN THE NGM. THE ETA/GFS PUSH THE TROF TO A MIE-IND-HUF BY 06Z SAT...WHILE THE NGM IS ABOUT 6 HOURS SLOWER. STG NW UPR FLOW PERPENDICULAR TO THE SFC TROF SHOULD PUSH IT THROUGH QUICKER VIA THE ETA/GFS. AT AN RATE...PRETTY GOOD UNI-DIRECTIONAL SHEAR OF 30-40 KTS FM 1000-500 MB WITH 60KT H5 AND 80 KT H250 JET STREAKS MOVING SE ACRS THE MSP VLY THROUGH THE NW FLOW. INSTABILITY POOL REACHES THE FA LATE THIS AFT WITH LIS -2 TO -4 AND CAPES 500-700 J/KG BY 00Z. WOULDNT BE TOO SURPRISED TO SEE SOME HAIL OUT OF THESE STORMS WITH THE WBZ HEIGHT AROUND 9800 FT PER THE ILX 12Z SOUNDING. HOWEVER...AGREE WITH SPC THAT BETTER CHC WOULD BE W OF HERE. MOS ALL OVER THE PLACE WITH POPS WITH THE AVN ONLY GOING AROUND 15%...MET 40-50% AND MIDDLE OF THE ROAD NGM AROUND 35%. MAV LOOKS TOO LOW WITH COMBO OF INSTABILITY/SHEAR AND APRCHG TROF. TIME SECS SHOWING LOTS OF MOIST FM H8-H7 TNGT...SO WL GO MOSTLY CLDY. CU PROGS INDICATING BKN CU AGAIN TOMORROW WITH PLNTY WITH LOW LVL MOIST AND CYCLONIC FLOW CONTINUING. LOW LVL MOIST THINS A BIT AND REST OF THE COLUMN REMAINS DRY SATURDAY NGT...SO WL MENTION CLRG. FINALLY...SUNDAY LOOKS LIKE A REPEAT OF SATURDAY WITH PERHAPS A LITTLE LESS CU AS UPR LOW OPENS UP AND MOVES INTO QUE. MOS VERY CLOSE AND LOOKS GOOD BASED ON LOW LVL THERMAL PROGS AND EXPECTED CLD CVRG. .IND...NONE. KOCH
INZ021-028>031-035>049-051>057-060>065-067>072-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 310 PM EST FRI JUL 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. ISOLATED LARGE HAIL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...HOWEVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT EXPECTED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE) KOCH
The Indianapolis radar (KIND), 110 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees and power lines down
Damage to homes and numerous trees down
Tree damage
4" diameter trees down
18"-20" diameter trees uprooted
Damage to homes
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376328, 5376329, 5376330, 5376331, 5376333, 5376332, 5376334, 5376634.